Female sexual dysfunction
Dr Melanie Wynne-Jones discusses
Dr Melanie Wynne-Jones discusses
You are coming to the end of a 10-minute consultation to sort out Mr Smith's knee injury. On his way to the door he asks 'Do you think you would be able to prescribe that new sex patch for my wife?'
How do you respond?
Time for a quick decision. Mr Smith has already had his 10 minutes, and this is another consultation in itself. Do you invite him to sit down again and tell you more, which will make you run late and inconvenience other patients? Most practices discourage patients from bringing unrealistic numbers of problems to one consultation, and this is hardly urgent.
On the other hand, it's a sensitive subject, and if you tell him to book another appointment, he may interpret it as rejection or disapproval. Finally, you don't know where the problem lies, or what his wife thinks. Asking him to book another appointment, with or without Mrs Smith, to 'give this the time it deserves' is probably the best compromise.
Who's got the problem?
Lack of desire in women has many causes. Mrs Smith's reported lack of libido may well be hormonal, especially if she is menopausal.
But there are many other physical causes, including systemic illness, gynaecological problems and contraceptive issues, as well as psychological ones – she may be depressed, stressed or unhappy about her body.
There may be problems in their marriage. She may even be having an affair, or simply no longer be attracted to Mr Smith.Clearly, there are a lot of issues to cover here, assuming she wants to discuss them and is actually troubled by her reported low libido. You will definitely need to see her separately, but understandably she may not be happy to be 'sent to get this sorted out'.
Another possibility is that Mr Smith may be the one with the problem – erectile dysfunction, for example. He may be too embarrassed to mention this directly, or be unaware that it has triggered his wife's lack of interest.
If he has erectile dysfunction, he also needs a thorough check-up, because it is often an early clue to cardiovascular disease or diabetes. This is an opportunity to advise on primary or secondary prevention, and to tell Mr Smith that there is effective treatment for the problem if this is needed.You can't assume, either, that this is a relatively new problem.
Couples who have been together for a long time may have lived with a less-than-satisfactory sexual relationship for many years, reluctant to address it, or unaware that help may be available, yet hoping for a solution. Psychosexual counselling at Relate or a specialist clinic may be appropriate.
Who is eligible for the 'sex patch'?
Intrinsa is a testosterone-releasing transdermal patch, which has recently been licensed for women with low libido caused by surgically-induced menopause. They must have had a hysterectomy plus bilateral oophorectomy, and take oestrogen replacement therapy concomitantly, so it cannot be used by women with contraindications to HRT.
The testosterone patch is not currently indicated for any other cause of low libido, although testosterone has been known to have this effect in some women for many years, and if it proves to be successful, there may be pressure to extend its use. It's also likely to become available on the internet, and some women may use it without informing their GPs.
These days, all patients should be asked whether they are using prescribed medicines obtained elsewhere, over-the-counter pharmacy medication, or alternative/complementary therapies, as these may interact with what you are prescribing or cause adverse reactions that explain puzzling symptoms.
What are the side-effects of the testosterone patch?
Women should be warned about androgenic side-effects such as hair growth, hair loss, acne or deepening of the voice. The manufacturer says these may be irreversible, and women should be warned about this. Treatment should be stopped if they appear.
The testosterone patch also interacts with anticoagulants.Androgens affect cardiovascular risk, which should be assessed before prescribing. The risk should be particularly balanced against benefits in older women, and in those with existing cardiovascular disease or diabetes.Some women may develop sensitivity to the patch, which should be applied below the waist; the patch and its location should be changed twice a week. Other reported side-effects include migraine, insomnia, breast pain and weight gain.Efficacy and side-effects should be assessed after three months and then six-monthly.
Why is the patch available on the NHS?
Erectile dysfunction treatments are available on the NHS after prostate cancer, and in certain other medical conditions, but not for 'natural' dysfunction.
The analogy with the testosterone patch is that the woman's physiological source of testosterone has been almost completely removed by medical treatment for gynaecological disease (although the adrenal glands secrete some testosterone). The basic NHS cost of the patch is currently £28 per calendar month, on top of the oestrogen replacement.
This has not yet attracted much debate, probably because of the small numbers of women who are eligible, unlike, for example, atorvastatin, which costs about the same. GPs are being encouraged to switch to the much cheaper simvastatin, although concerns have been raised about relative cost-effectiveness.
Low libido may seem a lower clinical priority than cardiovascular disease, but can cause severe personal and relationship distress, and may have hidden costs such as secondary depression or family break-up. With competition for resources, and many practices and PCTs worried about drug budgets, this raises ethical questions for the prescriber, the NHS and society in general.
Dr Melanie Wynne-Jones is a GP trainer in Marple, Cheshire
- Reconciling patients' agendas with time pressures is a daily challenge for GPs, requiring good time management and communication skills
- Low libido in women may be caused by physical, psychological or relationship problems, or may be secondary to their partner's problems
- Intrinsa (testosterone) is licensed for women with low libido who have had a hysterectomy plus bilateral oophorectomy, and who are taking concomitant oestrogen replacement therapy
- New drugs frequently present ethical and financial dilemmas for a resource-limited NHS